|Classic picture of aortic disease:|
bulging, stretching, curving due to weak connective tissue
We don't know why, but this is the second year that my husband has developed ear infection for no apparent reason. He did not suffer with this in childhood, as many children do. Now with an impressive number of birthdays to his credit, what is this all about? He was born with a bicuspid aortic valve, but more than that, there are subtle signs of other "special" things through out his body. No doubt this will move us to investigate further, looking for a reason why this is happening.
After examining my husband, the doctor explained to us what he saw inside the ear. His stethoscope to my husband's chest had already alerted him to the special sound of the artificial tissue valve in my husband's chest, and he understood the special risk of infection because of that valve. In our experience since the first valve was implanted 26 years ago, this is something that has always been well understood by the doctors he has seen.
"This is in the Cipro family"
As before, both an oral antibiotic and antibiotic drops were suggested. Two choices were mentioned regarding the drops. My husband asked a second time about this. And it was then that the doctor said those words, "This is in the Cipro family"!! I immediately mentioned the recent strengthening of the FDA warning announced on May 12, 2016. I also said that I had recently discussed this with his aortic disease doctor. We did not want anything from this family of drugs! We settled on the same drops he had received previously, from a "mycin" family, which had not been a problem for him.
Likely at the pharmacy, but certainly at home, we would have read the labels and caught this. It was so much better to have the discussion directly with the doctor and avoid dealing with it after the fact. It is important to realize that this family of drugs has been available for a long time, and the latest, strongest warning was just issued May 12th. So it is important for us, as the consumers, to be informed and speak up!
My husband is very careful about the medication given to him. Ten years ago, following his last surgery, despite being very unwell in many ways, he asked the name of the medication he was being given in the hospital each time, before taking it. Human beings are fallible, prone to accidentally making mistakes.
Read the May 12th FDA warning.
There is a full paper available to us, published by doctors from Toronto last fall. Those with BAV and other forms of TAD already have issues with the collagen damage/weakness in their aorta and other areas of their bodies. What would taking this drug do to them?
Read it yourself! Print it out! Share it with your doctors!